Wednesday, July 1, 2009

Propofol is NOT the Enemy


Propofol (trade name Diprivan) is one of the most widely used anesthetic agents in the world.

In trained hands, it is a useful and versatile agent - one not without risks, but one that can be used safely.

In untrained hands, it can be DEADLY. I repeat:  the stuff we use can KILL people if used by people who don't know how to use it.

I am appalled to have learned that Propofol was found in Michael Jackson's system.  That he had it at HOME.  

For the MILLIONTH time:

The reason trained anesthesiologists and CRNAs are necessary is because anesthesia can be extremely DANGEROUS.  Anesthesia doesn't just involve knocking people out; the important part is bringing them back.  Trained clinicians should be the ONLY people handling anesthetics, and their role as protectors of patients should be understood as just that:  a protective, resuscitative role that must not be underestimated.

DO NOT TRY THIS AT HOME.  Please.  Just don't.

7 comments:

Dragonfly said...

That was seriously bizarre. Propofol for insomnia? Also: I never want to be a doctor for a celebrity, for a number of reasons.

Michael Leddy said...

T., this story is getting much attention on CNN this evening. Sanjay Gupta: "I've never heard of it outside of a hospital."

HugeMD said...

I just don't get it. What's so great about Propofol? It makes you unconscious and stop breathing. Hmmmm. Perhaps this had something to do with him DYING.

Now, I must admit, I didn't mind the Versed--but it, too, CAN MAKE YOU STOP BREATHING. Yeah, fine, I'll let my anesthesiologist or anesthetist give it to me if I need it again someday and enjoy it at the time, but it's not worth DYING for.

I can get almost the same thing from two of my favorite restaurant's yummy margaritas and, as long as someone else drives, they're not going to kill me.

T. said...

From an anesthesiologist's point of view propofol is a GREAT drug. As one of my teachers used to say, "Propofol is your friend." It can be used in many different clinical situations and is beautifully titratable. It produces loss of consciousness in thirty seconds and wears off quickly. Given as an infusion, it can help combat nausea and produce a feeling of wellbeing after a good rest. But it can also drop blood pressure precipitously, and in the ICU setting as a prolonged infusion it has been linked to some deaths in children. It is NOT for just any clinician to use, and CERTAINLY not for an untrained lay person. I agree, HugeMD - it's not worth dying for.

When people used to ask me what I was going to use for their anesthesia, they never recognized the name Propofol when I said it. Now it's all over the press in a terrible light, and I'm concerned people will perhaps fear it, when it's actually one of the most widely used and arguably one of the most useful agents out there. I can't imagine practicing anesthesia without it. Sigh...

Resident Anesthesiologist Guy (RAG) said...

I fear the same, T. People will wonder why such a "dangerous drug" is being used for anesthesia. Idiocy for MJ to have it at home and criminal for someone to allow him to have it at all.

m42orion said...

I am 67, and undergoing my second ever medical experience. Last year, I had a radio frequency ablation for atrial flutter (successful) and next month, I'll have it again, much more involved with general anesthesia, for atrial fibrillation. My experience was marred by a drug called Versed...it really messed up my mind-a lot of amnesia, and other experiences. For this next hospital trip, I want to refuse all hypnotic sedation agents. This includes Propofol. Can I do this, and are other anesthetics available to induce sleep before intubation? How and when do I tell the Anesthesiologist I do not want this or similar drugs? Thank you. Ron Whitehead, Dayton, Oh

T. said...

Ron - because I do not know your exact clinical situation, please understand that the following information is simply a general overview of some of the possibilities, and NOT medical advice directed at you. Your doctor is in a better position to help you make an informed decision.

I would suggest that refusing "all hypnotic sedation agents" might not be necessary, and might be counter-productive, if you know of an individual one that gave you trouble. Again, please discuss any unpleasant side effects with your future anesthetist or anesthesiologist.

If the procedure has to be done under general anesthesia rather than under sedation, there are a number of ways to induce general anesthesia and enable intubation.

Propofol is the most reliable, titratable, versatile drug we use to induce unconsciousness prior to intubation, and can be safely used by a trained professional if the patient's stability / medical status allow. I would not lump it into the same category as Versed - a completely different drug. I would choose this drug for myself and my loved ones over any other, again depending on their health status, if I or they needed general anesthesia induced. It is the most widely used drug in anesthesia in the U.S. and there is not a single anesthesia provider here who does not have extensive experience with it.

There are other agents - all of them hypnotic agents, by definition - that can be used to induce general anesthesia - sodium thiopental, for example, which is still in use but not commonly, and etomidate, which can cause nausea. It is also possible to inhale the gas that is used to maintain the state of general anesthesia after the propofol / thiopental wears off. This would involve some deep breathing by a patient via the oxygen mask, until a deep enough level of unconsciousness is achieved to permit intubation.

Only your anesthesiologist has the training and experience to decide whether these alternatives are safe and appropriate in light of your medical conditions and the nature of the procedure.

Talk candidly with your anesthesiologist or nurse anesthetist about the experiences you had before and what you would like to avoid if possible. Be frank and clear about your concerns. Be aware, however, that if general anesthesia is indeed necessary, side effects such as amnesia, grogginess, nausea, post-op delirium, and other possible effects may not be entirely preventable regardless of the agents used. There is no magic drug to which every patient responds favorably. Ultimately, too, if patient safety becomes an issue, clinician judgment will trump patient preference.